I am a 20-year-old female. Throughout my teens, I had moderate/severe persistent acne. Over the past couple of years, I finally got my acne under control. I actually have clear skin thanks to the right combination of medications and, also, just getting older.
I also am very oily. My oily face is controlled (more or less) thanks to the drying nature of acne topical meds. However, my scalp is extremely oily. I must wash my hair once of day, and even then it still gets oily very quickly.
I know the oiliness is genetic. My mom is the same way. We're Italian, what can I say.
I've been doing some reading, and found out that I may be producing excess sebum because my combination of hormones is a little higher in testosterone than other females.
So I've been thinking about going on the Birth Control Pill to control my oiliness, and also help with acne. Maybe I can wean off my other acne meds and just use the BCP.
I am a virgin, so birth control as birth control is not an issue for me. Although, I'm sure I will want to go on the Pill for birth control reasons within the next year or two. So I have no problems starting it now.
My concerns are...........
1. Finding the right Pill. I heard that some pills cause one person to break out, while they're excellent for others. With my acne finally under control, I want to find the right Pill that won't mess with that, just help it even more. I'm scared to mess with my new found "acne success".
2. If I go to a general practitioner for a physical, can they prescribe me a birth control pill and be knowledgeable about what is the best one for acne and oil production? I have never been to a gynecologist, and would quite honestly rather put that off until is it "required"--when I am sexually active, turn 21 as recommended, or have a problem---None of which have occured yet.
Anyone successfully control oil with the BCP? What doctor (GP?) prescribes your meds? Any specific recommendations? Or things I should tell the doctor so they know what brand of the Pill to prescribe me?
I urge you to please think twice about it. Many women do fine on the pill or think they do but the pill has many side effects. It wreaked havoc on my life. The worst part was, I mostly tolerated it for 6 years (not too many unbearable problems other than low libido and of course breakthrough bleeding) and then, my body just suddenly had it--huge water retention & weight gain of 20 lb. in 1 month (have lost 5 lb. but still am waiting for this to go away after 6 months off the pill), no sex drive, mood swings & anxiety, in uncontrollable tears at least once daily, a hard bulgy area over my uterus, weird food cravings, ravenous never ending appetite, feeling that all the cells of my body were pushing outward...My body totally started acting pregnant even though I was not pregnant. I'm not sure what caused this. I think it is something with my metabolism--once I went off antidepressants (which I'd always taken with the pill). After things went screwy with my body, I tried 3 or 4 other pills and nothing helped. That was when I'd decided I had enough, and we were just going to use fertility awareness method with condoms during my fertile phase. Hubby was completely fine with this since after 2 months off the pill, I was no longer a crying psycho b*tch.
What about seeing a dermatologist and getting some prescriptions for your skin? Zero chance of having it turn you into a crazy mess. Also, there is no guarantee the pill will clear up your skin--I had maybe a slight improvement while on it but not much. Going off it, I didn't notice much difference in my skin either.
I have been seeing a dermatologist, and the medications I previously mentioned that are controlling my acne are perscription meds prescribed by the derm. These acne meds are doing an excellent job at controlling my acne--my skin is nearly perfect.
I mainly am looking to decrease my oil production, namely on the scalp, and if it helps control my acne to the point that I no longer need perscription acne meds, then that would be an added benefit.
I also would not reccommend using the pill for this. I don't think the side effects are worth it, particularly if you're just using it for dermatological reasons. It's actually a really stupid reason to go on the pill. With all of the issues brought on by the pill, it really shouldn't be prescribed at all to any woman, but doctors keep insisting on doing it anyway.
I think that if your skin is doing well with your current regimen, you should keep it up. Have you tried Neutrogena T-Sal shampoo for your problem? I've been using it and it's been working great. There are plenty of other otc shampoos out there to control oily hair, I think going on the pill is seriously a really bad idea.
Androgen is the testertone hormone your talking about which leads to acne and excess oil. Birth control pills come in all different levels of estrogen and testosterone, therefore you would be interested in a pill with a " low" androgen level, aka "anti androgen". some pills like yasmin and yaz are known for skin clearing and they have spiro in it which is an anti androgen thing. for the most part anypill after contiued usage can improve the quality because it gets your hormones on a consistant and steady level, resulting in in avoiding the unessarsary surges in fluctuations that a teen or girl in her twenties (sometimes girls with clear skin all of a suden hit 20 and get zits- this is completely hormonal and can be corrected witht the right treatment)
so you should definatily research androgen and the pills that invovle the varying levels. a dermatogist can perscribe BC for that puporse, as well as a gp. If yo have hormonal issues your gyno or an endocrinologist can help too. I had perfect skin my whole life and then half way into my freshman year of college i got a zit that would alternate cheeks everymuch and then my skin got oily. all my stress messed up my hormones, resulting in "hormonal " acne. i new something was wrong with my body (judging by this zit thing and my moods) so i consulted the gyno and we tried out some pills. although i am now on a :high androgen pill, which could cause acne. it is strong, and has set my hormones strait, and i no longer have that acne, my skin is beautiful and i feel great. I am soo thrilled to be feeling myself agian , it is truly a blessing for me.
sounds like your acne is under control so mabye you dont want to mess. the gyno and birth control are drugs that pump you up with artificials so choose wisely. i also noticed hesitations about woman dr.s in your post because your not sexually acitve. its common for girls to think like their bad for visiting one , its like a stigma like your a skanky slu*t or you must be acitve or pregnant. a gyno should be seen even if your not acitve at all, she/ he is someone who knows all about the female body!! what a valuable resource, - ladies were not all about sex! we are people who deserve to have all of our functioning systems provided for.
Well I had perfectly clear skin up until my 20's. I am now 22 and I also have my acne under control using topical meds. and Yasmin birth control. First of all if you have your acne under control I would not reccommend going on the pill. There is always an initial breakout and then you will clear up again about 3-4 months later. But sometimes it can be really bad. Getting off the pill when I was 20 (previously on Alesse) is what caused me to develop acne. Just keep doing what you are doing and don't worry about scalp oil if you have your acne under control!
Hmmm, I never thought there was an initial breakout when starting the Pill. I know there often is one when starting a new topical acne medication. This is because the medication cleans out your skin from the deepest layer, and brings all that junk to the surface and causes a breakout. But I've never heard anyone mention an initial breakout from the changing hormones. That's definately something for me to ask about--thanks for bringing it up!!
The reason I'm interested in this is mainly because I'm very oily, and it's a pain in the behind to have to wash my hair daily, and for it to get really greasy at the end of the night. I have blonde hair, so when I get oily, the roots turn dark and it's very obvious. I suppose people with darker hair don't have this problem.
The acne issue is somewhat secondary. Although I am not sexually active now, I probably will be within the next couple of years and will go on the Pill then anyway. So I have no problems starting the pill now, versus a year or two from now. At least if I start it now, I'll have time to mess around and find the right one for my skin when I don't have to worry about the pregnancy thing. Also, I would like to get off topicals if possible, and just control acne with the Pill if I am going to be needing that anyway later on in life.
Definately got some things to consider now! Thanks all!